Montana, 2021

Wildfire in Montana, June 13 to 30, 2021

June 13 to 30, 2021 · NWS BYZ · 1 event in 1 county or zone

A human-caused wildfire started on the afternoon of June 13th. Hot, dry, and windy conditions resulted in the fire to spread rapidly over the next 24 to 48 hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A human-caused wildfire started on the afternoon of June 13th. Hot, dry, and windy conditions resulted in the fire to spread rapidly over the next 24 to 48 hours. The fire burned through the remainder of the month and into July. Acreage burned by the end of June was approximately 29,900 acres. The wildfire was located about 7 miles south of Red Lodge. Total personnel on the fire is around 300. By the end of the month, 30 structures had been destroyed. The cost to battle the blaze to date has been around $7 million. By the end of the month, the fire was 65% contained. For more information, please see Storm Data for the month of July, as well as the latest GACC (Geographic Area Coordination Center) Detailed Situation Report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 13, 1:18 AM MST, 12 hours 42 minutes earlier.

Area forecast discussion, Jun 13, 1:18 AM MST, 12 hours 42 minutes before
Area Forecast Discussion
National Weather Service Billings MT
218 AM MDT Sun Jun 13 2021

.DISCUSSION...
Today through Monday...

The big story remains HEAT as a strong ridge builds ahead of a
deep trof off the Pacific coast, allowing for a very warm air mass
to surge out of the desert southwest. Temps today will be
slightly warmer than Saturday with highs mostly in the upper 80s
to lower 90s (easterly surface winds will hold back mixing behind
last night's cold front). We'll see temps push 100F everywhere
except our far east on Monday as 700mb temps surge to near +17C.
Surface winds will again be easterly and this will limit mixing
even if slightly. We should see daily records tied or broken
tomorrow. If Billings and/or Sheridan reach 100F it will be the
first time in 2021.

A weak shortwave lifting thru NV/ID will produce a few t-storms in
western MT late today...well to our west but we should see some
high based cumulus over our western mountains. On Monday, weak
energy rotates over the ridge and several models produce isolated
t-storms either over and east of the Bighorns and/or in southeast
MT. Boundary layer moisture will have increased w/ the easterly
flow, but given the very warm mid levels (i.e. expected capping)
and weak forcing this seems overdone. Feel the better chances of
convection is over the Black Hills to our southeast. Nonetheless
this is something to watch.

Stay safe from the heat folks!

JKL

Monday night through Sunday...

Dry conditions are expected to prevail through the extended
forecast period. Monday night there is a wave that is progged
across extreme eastern Montana, but very dry conditions are in
place, and we appear strongly capped in the area. Have continued
to keep forecast dry at this time.

Afternoon high temps Tuesday are expected to be well above
normal, with most locations right around 100 degrees or warmer. A
cool front is progged across southern Canada Tuesday night and
Wednesday, flattening flow across the CWA. This should result in
highs about 15 degrees cooler for Wednesday.

This is followed by upper level flow becoming more northwesterly,
resulting in temps trending cooler yet, for Thursday and Friday.
Some models even get temps to near normal. NBM numbers also seem
to be trending cooler for these days. Shallow upper ridging
previously progged into the area Saturday seems to be developing
more slowly and stalling a bit over western Montana, so Saturday
looks a little cooler as well. Chose to cool forecast temps for
Thursday through Saturday by a few degrees, from those provided by
NBM. Kept forecast highs within collaboration, but still several
degrees warmer the guidance. Shallow ridge shifts more eastward
Saturday night, but appears to be flattened by another shortwave
crossing the region, so flow looks mainly flat across the region
for Sunday.

A few weak shortwaves are progged to cross the region through the
period. Each indicate some possible isolated shower activity, but
dry atmospheric conditions in place give me pause in overriding
ensemble guidance at this time. We will continue to monitor these
waves, and adjust the forecast if needed. Gilstad

&&

.AVIATION...

VFR will dominate the region under building high pressure aloft.
Southeasterly low level jet will produce modest LLWS at KMLS &
KBHK tonight. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Mon     Tue     Wed     Thu     Fri     Sat
-------------------------------------------------------
BIL 091 061/100 063/105 063/087 057/081 051/081 054/088
    0/U 00/U    00/G    00/U    00/U    00/U    01/U
LVM 087 051/097 057/100 055/087 050/081 047/080 049/087
    0/U 00/U    00/N    00/U    00/U    00/U    01/U
HDN 093 058/102 063/107 062/089 055/082 050/083 053/090
    0/U 00/G    00/G    00/U    00/U    00/U    00/U
MLS 091 062/098 068/106 067/086 056/081 051/080 054/086
    0/U 00/U    10/G    00/U    00/U    00/U    00/U
4BQ 091 061/098 067/106 067/087 058/082 052/081 055/085
    0/U 01/U    10/G    00/U    00/U    00/U    11/U
BHK 087 057/091 064/098 065/086 054/080 048/078 049/082
    0/U 00/N    10/N    10/N    00/U    00/U    11/U
SHR 090 055/100 061/104 062/089 055/082 049/081 051/088
    0/U 00/U    00/G    00/U    00/U    00/U    01/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jun 13, 10:38 AM MST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
1138 AM MDT Sun Jun 13 2021

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-141745-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
1138 AM MDT Sun Jun 13 2021

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Excessive heat.

* WHERE...South central and southeast Montana, and northern
  Wyoming.

* WHEN...Monday and Tuesday.

* ADDITIONAL DETAILS...Very hot temperatures from the mid 90s to
  over 100 degrees are expected. The hottest day will be Tuesday,
  when some locations could reach 105 degrees. A Tuesday night cold
  front will result in cooler conditions for Wednesday.

* ADDITIONAL HAZARD CONCERNS...The extreme hot and dry conditions
  will increase the risk of grass fires. Please use caution to
  avoid creating sparks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay in cooler indoor spaces when possible, drink plenty of water
and avoid strenuous activity outdoors.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Red Lodge Foothills

When
June 13, 2:00 PM MST to June 30, 11:59 PM MST
Where
Red Lodge Foothills forecast zone
Reported by
Park/Forest Service
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Please see episode narrative.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956679.